The FDA published a warning about the link between Tylenol® and other acetaminophen products and a rare skin condition called Stevens-Johnson syndrome (SJS) in August, 2013. Tylenol® is the most popular brand of medications that contain acetaminophen, though the drug is also sold in a range of generic forms. Tylenol® is sometimes combined with opioids for prescription-strength pain relief, and it is also a common ingredient in over-the-counter and prescription medications for colds, cough, allergies, headaches, fevers, and insomnia. Unfortunately, a number of patients have been diagnosed with Stevens-Johnson syndrome as a reaction to taking Tylenol®. SJS is a very serious condition and has even proven fatal for some patients. While SJS is rare, it is important to learn about the symptoms of SJS as early intervention is often the key to effective treatment.
Stevens-Johnson syndrome is a rare skin reaction to a medication, and it has been linked to Tylenol® and other forms of acetaminophen. SJS presents as a very painful, blistering rash which is basically the result of the patient's skin burning from the inside. If any SJS blisters should rupture, they can leave a patient vulnerable to infections, pathogens, and germs. Because Stevens-Johnson syndrome also dramatically weakens the immune system, an infection that may seem minor to a healthy person can actually be fatal for a patient with SJS.
While Stevens-Johnson syndrome is most effectively treated at its earliest stages, many patients experience a delayed SJS diagnosis because the condition is so rare and symptoms mimic those of much more common illnesses. Stevens-Johnson symptoms may include:
In some cases, SJS has been known to lead to an even more serious skin infection called Toxic Epidermal Necrolysis (TEN). It is very common for patients with SJS to be treated in the intensive care or burn unit of a hospital.